Utah, 2013High Wind in Utah, June 13, 2013
June 13, 2013 · NWS SLC · 3 events in 3 counties and zones
A strong, but dry, cold front moved through Utah on June 13, producing strong gusty winds in multiple locations, primarily in the northern half of the state.
- Deaths
- 0
- Injuries
- 1
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong, but dry, cold front moved through Utah on June 13, producing strong gusty winds in multiple locations, primarily in the northern half of the state.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Jun 13, 10:30 AM MST, 30 minutes earlier.
Area forecast discussion, Jun 13, 10:30 AM MST, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1130 AM MDT THU JUN 13 2013
.UPDATE...UPDATE AVIATION SECTION.
&&
.SYNOPSIS...A WARM AND DRY SOUTHWEST FLOW WILL CONTINUE THROUGH THIS
AFTERNOON. A DRY BUT FAIRLY STRONG COLD FRONT WILL CROSS NORTHERN
AND CENTRAL UTAH THIS AFTERNOON AND EVENING. DRY AND MILD SOUTHWEST
FLOW WILL RETURN FOR THE WEEKEND AND EARLY NEXT WEEK.
&&
.DISCUSSION...A PACIFIC TROUGH IS MOVING INTO THE GREAT BASIN
TODAY...WITH MUCH OF UTAH AND SOUTHWEST WYOMING IN THE WARM
SECTOR AND SOUTHWESTERLY FLOW AHEAD OF THE TROUGH THIS MORNING.
ISOLATED SHOWERS AND THUNDERSTORMS DEVELOPED ACROSS THE NORTHERN
HALF OF THE FORECAST AREA EARLY THIS MORNING...AS A SHORTWAVE IN
THE SOUTHWESTERLY FLOW MOVED THROUGH THE REGION. MOST OF THESE
SHOWERS HAVE MOVED OUT OF THE CWA TO THE NORTH AND EAST AS OF
15Z. A BREAK IN CONVECTIVE ACTIVITY IS LIKELY THROUGH LATE MORNING
AND EARLY AFTERNOON...BUT ISOLATED THUNDERSTORMS WILL STILL BE
POSSIBLE THIS AFTERNOON WITH SOME LINGERING MOISTURE AND
INSTABILITY...PARTICULARLY ACROSS NORTHWEST UTAH.
THE COLD FRONT ASSOCIATED WITH THIS TROUGH HAS STALLED ACROSS FAR
NORTHWEST UTAH THIS MORNING...AND IS EXPECTED TO PUSH THROUGH MUCH
OF THE FORECAST AREA IN EARNEST THIS AFTERNOON AND EVENING. THIS
WILL BRING A SIGNIFICANTLY COOLER AIRMASS TO THE NORTHERN TWO-
THIRDS OF THE CWA BY FRIDAY MORNING...WITH HIGHS FRIDAY LIKELY TO
BE NEAR OR EVEN BELOW NORMAL IN MANY LOCATIONS.
ISSUED A QUICK UPDATE TO THE FORECAST THIS MORNING TO INCREASE
THE AREA WHERE THUNDERSTORMS ARE MENTIONED THIS
AFTERNOON...ACROSS PRIMARILY THE WEST DESERT AND FAR NORTHERN
UTAH. OTHERWISE...THE FORECAST LOOKS GOOD AND NO FURTHER UPDATES
ARE ANTICIPATED FOR THIS MORNING.
&&
.AVIATION...GUSTY SOUTHERLY WINDS CONTINUE AT THE SLC TERMINAL.
OGDEN HAS RECENTLY SHIFTED TO THE SOUTHWEST...AND WILL CONTINUE TO
MONITOR TRENDS TO THE NORTH AND WEST FOR ANY WIND SHIFTS. BEST
FORECAST AT THIS TIME IS A WEST TO NORTHWEST WIND SHIFT IS
EXPECTED BETWEEN 1930-2030Z. THERE IS A 30 PERCENT CHANCE THE WIND
SHIFT COULD COME THROUGH AS EARLY AS 1830Z.
&&
.FIRE WEATHER...THE COLD FRONT STRENGTHENING JUST TO THE WEST OF
NORTHWEST UTAH WILL ENTER THE STATE THIS AFTERNOON. THE RESULT OF
THE ADVANCING FRONT WILL BE TO MAINTAIN BREEZY...WARM AND VERY DRY
CONDITIONS ACROSS THE SOUTHERN AND CENTRAL FIRE DISTRICTS HEADING
INTO THE WEEKEND. FUELS ACROSS ALL OF THE SOUTHWEST FIRE ZONES HAVE
NOW REACHED CRITICAL LEVELS...SO RED FLAG WARNINGS HAVE BEEN ISSUED
TO COVER THE WINDS/LOW RH CONDITIONS EXPECTED THROUGH LATE THIS
EVENING.
CONVECTION DID FIRE UP AHEAD OF THE FRONT OVER THE NORTHERN THIRD OF
THE STATE OVERNIGHT THROUGH EARLY THIS MORNING. THIS ACTIVITY WILL
DECREASE A BIT LATER THIS MORNING...THEN LIKELY DEVELOP AGAIN ALONG
THE FRONTAL BOUNDARY AND OVER THE NORTHERN MOUNTAINS LATER THIS
AFTERNOON THROUGH ABOUT MID-EVENING. WETTING RAINS ARE NOT EXPECTED
WITH GUSTY WINDS THE PRIMARY ISSUE WITH ANY CONVECTION.
SIGNIFICANTLY COOLER TEMPS WILL TRAIL THE COLD FRONT THROUGH CENTRAL
UTAH FRIDAY. THIS FRONTAL BOUNDARY MAY STALL JUST NORTH OF THE
ARIZONA BORDER...WITH WINDS AND LOW HUMIDITIES ONCE AGAIN AN ISSUE
FOR THE EXTREME SOUTHERN FIRE ZONES. EXTENSIONS OF CURRENT FIRE
WEATHER HIGHLIGHTS MAY BECOME NECESSARY WITH THE AFTERNOON FORECAST
PACKAGE.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...RED FLAG WARNING UNTIL 10 PM MDT THIS EVENING BELOW 9000 FEET
FOR UTZ496.
RED FLAG WARNING UNTIL 10 PM MDT THIS EVENING FOR UTZ498.
WIND ADVISORY FROM NOON TO 11 PM MDT FRIDAY FOR
UTZ014>016-019-020.
WIND ADVISORY FROM NOON TO 11 PM MDT FRIDAY FOR UTZ003>005.
RED FLAG WARNING UNTIL 10 PM MDT THIS EVENING BELOW 6000 FEET
FOR UTZ495.
RED FLAG WARNING UNTIL 10 PM MDT THIS EVENING FOR UTZ497.
WY...NONE.
&&
SCHOENING/CONGER/KRUSE
FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)Hazardous weather outlook, Jun 13, 3:47 AM MST, 7 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
447 AM MDT THU JUN 13 2013
UTZ001>016-019>021-517-518-WYZ021-141200-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
447 AM MDT THU JUN 13 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.
.DAY ONE...TODAY AND TONIGHT
GUSTY SOUTHWEST WINDS AND A DRY AIRMASS WILL BRING CRITICAL FIRE
WEATHER CONDITIONS TO SOUTHWEST AND SOUTH-CENTRAL UTAH THIS AFTERNOON
AND EVENING. THIS WILL ALSO KEEP TEMPERATURES QUITE WARM ACROSS
THE AREA.
MEANWHILE...A DRY COLD FRONT MAY BRING STRONG NORTHWEST WINDS TO
THE NORTHERN OUTLOOK AREA THIS AFTERNOON INTO TONIGHT.
ISOLATED HIGH BASED SHOWERS AND THUNDERSTORMS OVER THE MOUNTAINS
AND NORTHERN VALLEYS TODAY MAY ALSO BE ACCOMPANIED BY STRONG OUTFLOW
WINDS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
WARM...DRY AND LOCALLY BREEZY CONDITIONS WILL RETURN TO THE OUTLOOK
AREA ONCE AGAIN OVER THE WEEKEND AND WILL PERSIST INTO NEXT WEEK.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
FOR INFORMATION ON POTENTIAL TRAVEL IMPACTS VISIT...
HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX
High Wind, Western Uinta Mountains
- When
- June 13, 11:00 AM MST to 2:00 PM MST
- Where
- Western Uinta Mountains forecast zone
- Measured
- 55 kt (63 mph) measured gust
- Injuries
- 1 direct, 0 indirect
- Reported by
- Newspaper
The Dry Ridge sensor in the Uinta Mountains recorded a peak wind gust of 63 mph. In association with this wind event, a large tree fell over at a Boy Scout camp in the Uintas, falling onto a 14-year-old boy. The scout suffered a head contusion, a broken arm, and a broken leg, but the injuries were not life-threatening.
High Wind, Great Salt Lake Desert and Mountains
- When
- June 13, 4:15 PM MST to 4:35 PM MST
- Where
- Great Salt Lake Desert and Mountains forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Mesonet
Peak recorded wind gusts in the Dugway Proving Ground mesonet in northwest Utah included 62 mph at Simpson Springs and 58 mph at Diddle Knoll.
High Wind, Southern Wasatch Front
- When
- June 13, 5:45 PM MST to 7:00 PM MST
- Where
- Southern Wasatch Front forecast zone
- Measured
- 63 kt (72 mph) measured gust
- Reported by
- Mesonet
Peak recorded wind gusts across the southern Wasatch Front included 72 mph at Flight Park South, 68 mph at Saratoga Springs, 63 mph at the U.S. 6 at Eureka sensor, and 59 mph at Lehi.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in North Carolina, June 13, 20132 deaths · $1.7 million · 1.5 in hail · 11 events
- Damaging Winds and Lightning Strike in North Carolina, June 13, 20131 death · 4 injured · $8.1 million · 65 kt wind · 39 events
- Hail and Damaging Winds in Virginia, June 13, 20131 death · $728,000 · 1.75 in hail · 58 events
- Tornadoes and Hail in Georgia, June 13, 20132 injured · $731,000 · EF1 · 34 events
- Tornado and Hail in North Carolina, June 13, 20133 injured · $450,000 · EF1 · 36 events
- Hail and Damaging Winds in Virginia, June 13, 2013$873,000 · 1.75 in hail · 40 events
- Tornadoes and Flash Flooding in Tennessee, June 13, 2013$296,000 · EF1 · 31 events
- Tornadoes and Hail in Virginia, June 13, 2013$90,000 · EF0 · 46 events
- Tornadoes and Hail in Maryland, June 13, 2013$57,000 · EF0 · 42 events
- Damaging Winds in Ohio, June 13, 2013$271,000 · 55 kt wind · 9 events
- Flooding and Damaging Winds in Pennsylvania, June 13, 2013$78,000 · 50 kt wind · 32 events
- Tornado in Oregon, June 13, 2013$100,000 · EF1 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 469329, 465535, 465533.